Colorado, 2002

Hail in Colorado, September 12, 2002

September 12, 2002 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 12, 1:55 PM MST, 22 minutes earlier.

Area forecast discussion, Sep 12, 1:55 PM MST, 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
255 PM MDT THU SEP 12 2002

CONVECTIVE CHANCES THROUGH FRI NIGHT THE CONCERN.

CURRENTLY: UPPER LOW SPINNING OVER UTAH WITH CONVECTION FIRING
ACROSS THE MOUNTAINS. SLIGHTLY COLDER TEMPS ALOFT AND BETTER
UPPER DIFLUENCE AIDING CONVECTION OVER THE NORTHERN AND WRN FRINGES
OF THE CWFA...WHILE POCKET OF SLIGHTLY WARMER AIR AT 500MB OVER SERN
CO SEEMS TO BE SUPPRESSING ACTIVITY.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN...WITH
HIGHEST POPS OVER THE MOUNTAINS. WONT PUT ANY ENDING TIME IN THE
FORECAST AS AT LEAST ISOLATED ACTIVITY WILL PERSIST WITH UPPER LOW
NEARBY.

FRI-FRI NIGHT...UPPER LOW LIFTS OUT TO THE NORTH OF COLORADO THOUGH
TROUGH AXIS WILL REMAIN ACROSS THE STATE. WEAK EASTERLY FLOW
DEVELOPS ACROSS THE PLAINS AS SURFACE LOW SAGS INTO NERN NM BY LATE
AFTERNOON. SOME DRYING NOTED IN THE MID AND UPPER LEVELS...THOUGH
LOW LEVELS REMAIN MOIST. UPPER LEVEL TEMP PROGS SUGGEST LAPSE RATES
WILL BE STEEPER OVER THE EAST FRI AFTERNOON AS 500 TEMPS COOL.
CURRENT CHANCE POPS LOOK FINE FOR ALL AREAS. COOL SURFACE HIGH
BUILDS IN ACROSS CO OVERNIGHT WHICH SHOULD SLOWLY END PRECIP AS LOW
LEVELS STABILIZE AND FLOW BECOMES MORE NRLY DOWNSLOPE. ROUGHLY 10F
DIFFERENCE BETWEEN FWC AND MAV MAXES...LEANED TOWARD WARMER FWC
VALUES.

SAT...SURFACE HIGH CONTINUES TO BUILD ACROSS THE STATE WITH SLIGHT
INCREASE IN NRLY SFC WINDS AS GRADIENTS INCREASE. KEPT THE DRY
FORECAST GOING DESPITE SOME LIGHT QPF ON THE MODELS ALONG THE NM
BORDER. SUSPECT DRY AIR ALOFT AND FAIRLY STABLE SURFACE AIR WILL WIN
OUT...THOUGH GRADIENTS MIGHT BECOME ENOUGH EASTERLY TO PROMOTE SOME
SCATTERED CLOUDS ALONG THE ERN MTNS IN THE AFTERNOON. GUIDANCE TEMPS
A LITTLE CLOSER...THOUGH AGAIN SHADED TOWARD SLIGHTLY WARMER FWC.

SUNDAY...WARM-UP BEGINS AS UPPER RIDGE BUILDS OVER THE ROCKIES
WITH DEEP TROUGH OVER THE PACIFIC NW. WITH DRIER AIR IN PLACE...
MORNING LOWS COULD BE FAIRLY COOL...WITH A BIG DIURNAL SWING BY
AFTERNOON WITH WEAK DOWNSLOPE ALONG THE ERN MTNS. CURRENT GRIDS
LOOK GOOD.

MON-THU: FAIRLY TYPICAL LATE SUMMER/EARLY FALL WRLY UPPER FLOW
SHOULD BRING MILD AND DRY WX TO MOST OF THE AREA THROUGH THE WEEK.
SOME DIFFERENCE IN MODEL SOLUTIONS BY MID WEEK CONCERNING THE WRN
U.S. UPPER TROUGH...WITH UKMET DEEPEST...ECMWF MOST PROGRESSIVE...
AVN/GFS IN BETWEEN. COULD SEE SOME LIGHT PRECIP WEST OF THE CONT DVD
TUE/WED IF DEEPER SOLUTIONS VERIFY...THOUGH THIS LOOKS LIKE A LONG
SHOT AT BEST AND WILL KEEP FORECAST DRY FOR NOW. SOME CONCERN ABOUT
INCREASING WIND SPEEDS IN THE MTNS TUE/WED IF AVN VERIFIES...THOUGH
EUROPEAN SOLUTION ISNT QUITE AS STRONG. WONT ADD WINDY TO
EXTENDED PDS YET...THOUGH IT BEARS WATCHING.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Sep 12, 10:57 AM MST, 3 hours 20 minutes before
COZ058>089-093>099-122000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT THU SEP 12 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING.  THE
MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS UP TO 45 MPH...AND HAIL OF 1/2 INCH IN
DIAMETER OR LESS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH
THE POTENTIAL FOR RAPID RUNOFF AND MUD-FLOWS NEAR PREVIOUSLY BURNED
AREAS.

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
September 12, 2:17 PM MST to 2:35 PM MST
Where
El Paso County, 6 mi S of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -104.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319773.